Thunderstorm Wind, Fremont
- When
- August 13, 4:14 PM MST
- Where
- Fremont County, Riverton Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.070, -108.450
A thunderstorm passed over the Riverton airport and produced a wind gust of 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm passed over the Riverton airport and produced a wind gust of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 13, 12:15 PM MST, 3 hours 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 115 PM MDT Tue Aug 13 2024 .KEY MESSAGES... - Active weather continues today (Tuesday) and tomorrow (Wednesday) with showers and thunderstorms, most numerous West of the Divide. A few severe storms possible. - Trending warmer and drier from Thursday into next weekend, with Saturday looking like the warmest and driest day. && .DISCUSSION... Issued at 112 PM MDT Tue Aug 13 2024 Marginal Risk (Level 1 of 5) remains in place across Wyoming for the potential for severe thunderstorms this afternoon and evening. Thunderstorm ingredients are starting to come together with dewpoints in the upper 40s to 50s, SBCAPE values near 500 J/kg, and bulk shear values 30 to 40 knots. The best combination of these ingredients are along the western border and southwest corner of Wyoming, so that will be the area to watch for the strongest storms this afternoon. Elsewhere, the thunderstorms will likely be more "garden-variety" or strong with small hail and strong wind gusts. Cloud cover this morning has inhibited some storm development and could lead to the storms overaLl being weaker today, like yesterday. However, training storms, especially in areas that received a decent amount of rainfall yesterday, may lead to localized flash flooding in low-lying and poor drainage areas. Wednesday there is another Marginal Risk (Level 1 of 5) across central and southern Wyoming for the potential for storms to produce strong to severe wind gusts and hail. While the better moisture, instability, and shear will be outside of RIW's forecast area, dewpoints are still expected to be in the mid-to upper-40s with SBCAPE 500-1000 J/kg and bulk shear values 30 to 40 knots. The combination of these ingredients in best along the southern half of the state, but a 30 to 50 percent chance of rain showers and thunderstorms extends across the whole state. Thursday brings drier and warmer conditions as a ridging pattern takes back over through the weekend. Weak disturbances embedded in the flow could kick off a few thunderstorms daily, but the confidence is low in any widespread impacts. Thunderstorm chances increase slightly Saturday night into Sunday as the ridge shifts eastward, placing central and western Wyoming on the western side, allowing some moisture to creep back in. Temperatures during this time are expected to be in the 70s to 80s west of the divide and 80s to low 90s east of the divide. Elevated fire weather concerns are expected especially Friday and Saturday as minimum relative humidity values approach critical across central and southern Wyoming with southwest wind gusts 20 to 25 mph. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1112 AM MDT Tue Aug 13 2024 Showers and thunderstorms this afternoon and evening. TAFs have TEMPO groups to indicate where the best chances fall. Overall, chances are 40% to 70% west of the Continental Divide, with around 40% chances or less east. Any storm could produce gusty outflow winds 30 to 40 knots, with the potential for higher gusts in the strongest storms. Brief drops to visibilities are possible too, if a storm directly passes over a terminal. Chances continue through about 06Z/Wed, mostly for locations east of the Divide. Winds decrease this evening, with lessening clouds. Wednesday has another chance of showers/storms near the end of the TAF period, but especially after, for Wednesday afternoon. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... && DISCUSSION...Gross AVIATION...Wittmann
Hazardous Weather Outlook National Weather Service Riverton WY 318 AM MDT Tue Aug 13 2024 WYZ001>020-022>030-141300- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 318 AM MDT Tue Aug 13 2024 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Showers and thunderstorms continuing, most numerous in western and southern Wyoming. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Wednesday and Thursday...Continued chances of showers and thunderstorms, becoming less numerous Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
318 PM MDT Tue Aug 13 2024
WYZ012-014-025-026-132145-
Wind River Mountains West-Upper Green River Basin-Upper Green River
Basin Foothills-Teton and Gros Ventre Mountains-
318 PM MDT Tue Aug 13 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SUBLETTE COUNTY
THROUGH 345 PM MDT...
At 318 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Warren Bridge, which is 19 miles northwest of
Pinedale, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Warren Bridge around 325 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4300 11033 4304 11033 4334 10998 4296 10967
4276 11027 4298 11035
TIME...MOT...LOC 2118Z 235DEG 22KT 4299 11021
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
GrossSpecial Weather Statement
National Weather Service Riverton WY
319 PM MDT Tue Aug 13 2024
WYZ015-017>019-132145-
Wind River Basin-Wind River Mountains East-Green Mountains and
Rattlesnake Range-Lander Foothills-
319 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL FREMONT COUNTY
THROUGH 345 PM MDT...
At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Red Canyon, which is 19 miles south of Lander, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This storm will remain over mainly rural areas of south central
Fremont County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4247 10866 4250 10863 4252 10866 4252 10868
4253 10870 4259 10875 4282 10835 4259 10816
4244 10863
TIME...MOT...LOC 2119Z 239DEG 24KT 4256 10861
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GrossSpecial Weather Statement
National Weather Service Riverton WY
325 PM MDT Tue Aug 13 2024
WYZ024-027-132200-
South Lincoln County-Salt River and Wyoming Ranges-
325 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LINCOLN COUNTY
THROUGH 400 PM MDT...
At 324 PM MDT, Doppler radar was tracking a strong thunderstorm near
Diamondville, which is near Kemmerer, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Opal around 335 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4198 11063 4204 11026 4197 11023 4195 11020
4169 11012 4170 11060 4182 11062
TIME...MOT...LOC 2124Z 259DEG 31KT 4180 11048
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MyersSpecial Weather Statement
National Weather Service Riverton WY
341 PM MDT Tue Aug 13 2024
WYZ023-024-132215-
Star Valley-Salt River and Wyoming Ranges-
341 PM MDT Tue Aug 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LINCOLN COUNTY
THROUGH 415 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Afton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Afton around 350 PM MDT.
Grover around 400 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4284 11104 4296 11086 4267 11067 4262 11105
TIME...MOT...LOC 2141Z 242DEG 25KT 4269 11112
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MyersSpecial Weather Statement
National Weather Service Riverton WY
447 PM MDT Tue Aug 13 2024
WYZ017-132315-
Wind River Basin-
447 PM MDT Tue Aug 13 2024
...STRONG THUNDERSTORM OUTFLOW WIND WILL IMPACT EAST CENTRAL FREMONT
COUNTY THROUGH 515 PM MDT...
At 442 PM MDT, Doppler radar was tracking an area of strong outflow
wind associated with a thunderstorm near Hidden Valley, which is 9
miles north of Riverton, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Hidden Valley and Boysen State Park around 450 PM MDT.
Shoshoni around 500 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4304 10822 4318 10848 4335 10812 4317 10790
TIME...MOT...LOC 2242Z 235DEG 23KT 4316 10833
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MyersSpecial Weather Statement
National Weather Service Riverton WY
455 PM MDT Tue Aug 13 2024
WYZ017-132315-
Wind River Basin-
455 PM MDT Tue Aug 13 2024
...STRONG OUTFLOW WIND WILL IMPACT CENTRAL FREMONT COUNTY THROUGH
515 PM MDT...
At 452 PM MDT, Doppler radar was tracking an area of strong
thunderstorm outflow wind near Ocean Lake, which is 9 miles
southeast of Pavillion, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This area of strong wind will be near...
Riverton around 505 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4298 10874 4329 10862 4322 10815 4282 10824
TIME...MOT...LOC 2252Z 286DEG 35KT 4312 10859
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MyersThe Riverton/Lander radar (KRIW), 2 km away, was scanning. The volume nearest the first event began at 23:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205976.